Alert archive / Mississippi / Tornado Warnings in 2005

Tornado Warning 140, NWS Jackson, MS

September 23, 2005Marion County, Mississippi

NWS Jackson, MS issued this tornado warning at Sep 23, 2005, 5:20 PM CDT for Marion County, Mississippi. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2005, 5:20 PM CDT (22:20 UTC)
Expired
Sep 23, 2005, 5:34 PM CDT
In force
14 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Marion County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 23, 5:10 PM CDTTornado WatchSPC13 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KJAN 232220
TORJAN
MSC091-232245-
/O.NEW.KJAN.TO.W.0140.050923T2220Z-050923T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
520 PM CDT FRI SEP 23 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI
  THIS INCLUDES THE CITY OF COLUMBIA

* UNTIL 545 PM CDT

* AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR COLUMBIA...
  MOVING NORTHWEST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MORGANTOWN BY 530 PM

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 3114 8987 3128 8976 3139 9003 3125 9004

$$

AEG
1 follow-up statement
000 
WWUS54 KJAN 232234
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
534 PM CDT FRI SEP 23 2005

MSC091-232244-
/O.CAN.KJAN.TO.W.0140.000000T0000Z-050923T2245Z/
MARION MS-
534 PM CDT FRI SEP 23 2005

...THE TORNADO WARNING FOR MARION COUNTY IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SATURDAY MORNING 
FOR SOUTHEASTERN MISSISSIPPI.

LAT...LON 3114 8987 3128 8976 3139 9003 3125 9004

$$

AEG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Sep 23, 4:19 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Sep 23, 4:19 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
419 PM CDT FRI SEP 23 2005

.DISCUSSION...
PLENTY TO WORRY ABOUT IN THE SHORT TERM. WENT WITH A WIND ADVISORY
FOR WESTERN AREAS...EXPECTING WINDS AROUND NATCHEZ SUSTAINED NEAR 25
AND WITH GUSTS NEAR 50. MODEL SHOW 925 WINDS FROM 50 TO 60 FROM LATE
TONIGHT THROUGH SATURDAY NIGHT. WILL OF COURSE WATCH FOR TROPICAL
STORM FORCE WINDS AND ISSUES WARNINGS WHERE NEEDED. DECIDED TO LEAVE
THE CENTRAL AREAS OF THE ADVISORY FOR NOW...MAY SEE SOME GUSTS BUT
NOT LOOKING FOR THE SUSTAINED WINDS AT THIS TIME. AN SPS WILL BE
ISSUED TO DISCUSS THE POSSIBILITIES. SHOWERS AND THUNDERSTORMS HAVE
BEEN SLOW TO MOVE INTO THE AREA...SO LEFT ISOLATED SEVERE WORDING FOR
THE SOUTHERN ZONES AND BACKED OFF UNTIL THE MORNING FOR THE CENTRAL
SECTIONS. A FEW TORNADO WARNINGS HAVE BEEN ISSUED SOUTH...SO A FEW
MAY MOVE INTO THE SOUTHERN AND WESTERN ZONES TONIGHT. ESPECIALLY WITH
850 WINDS EXPECTED TO REMAIN FROM 40 TO 50KTS. HEAVY RAIN WILL OF
COURSE BE A CONCERN...SO MAINTAINED THE FFA...MAY HAVE TO CONSIDER
EXPANDING FURTHER NORTH AND EAST...REALLY WAITING TO SEE WHERE RITA
WILL GO. BASICALLY WENT WITH GUIDANCE FOR TEMPS AND POPS. ADJUSTED
QPF A LITTLE...MAINLY FOR CONSISTENCY. OTHERWISE NO REAL CHANGES TO
THE FORECAST...MAY SOME ADJUSTMENTS FOR THE TIMING AND MOVEMENT OF RITA.

THE REMNANTS OF RITA WILL ATTEMPT TO PHASE WITH A DISTURBANCE IN THE
WESTERLIES FAR TO THE NORTH ON SUNDAY...MOST LIKELY EDGING RITA
COINCIDENT WITH THE AXIS OF THE MS RIVER BEFORE THE DAY IS OUT. WITH
THE HIGH MOISTURE CONTENT AROUND THE DYING TROPICAL SYSTEM...SUNDAY
WILL PROVE TO BE WET...ESPECIALLY WEST OF INTERSTATE 55. TOTALS FOR
THE DAY OF ONE TWO INCHES ARE POSSIBLE HERE...WHICH COULD BRING
STORM TOTALS INTO THE RANGE WHERE FLOODING COULD BE AN ISOLATED
ISSUE. RAINFALL ELSEWHERE WILL BE GENERALLY LIGHTER SUNDAY ALTHOUGH
AN INCH OF PRECIP CANNOT BE RULED OUT IN ANY AREA DURING THIS TIME
PERIOD. ANOTHER ISSUE FOR SUNDAY...MAINLY DURING THE MIDDAY AND
AFTERNOON AFTERNOON HOURS...WILL BE THE LINGERING POTENTIAL FOR WEAK
TORNADOES. THE GFS SHOWS STRONG (> 40 KT) FLOW OVER A GOOD PORTION
OF THE CWA AT 925 AND 850 MB...WITH DECENT VEERING BETWEEN THESE
LEVELS TO BOOT. THE LATTER PARAMETERS WOULD BE ADEQUATE TO KICK OFF
SOME ISOLATED TORNADOES AS LONG AS THERE WAS A BIT OF INSTABILITY
AROUND...WHICH WILL BE A QUESTION MARK GIVEN GENERALLY OVERCAST
CONDITIONS EXPECTED. ALL THE RISKS FOR SUNDAY WILL BE HIGHLIGHTED IN
THE HWO.

RITA WILL PROBABLY NOT BE PICKED UP BY THE WAVE AFFECTING IT
SUNDAY...SO IT WILL BE LEFT TO HANG AROUND THE REGION THROUGH AT
LEAST TUESDAY (AND PROBABLY EVEN WEDNESDAY). EXPECT THE CIRCULATION
TO DETERIORATE QUICKLY MONDAY WITH LITTLE TO NO TORNADIC RISK LEFT.
HOWEVER...THE POTENTIAL TO PRODUCE RAIN WILL REMAIN INTACT AND
LIKELY POPS USED MOST ZONES. A MINOR FLOODING RISK MAY PERSIST
INTO MONDAY DEPENDING ON THE RAINFALL INTENSITY THAT OCCURS MONDAY
AND THE ANTECEDENT RAINFALL DAYS PRIOR. THOSE TWO VARIABLES ARE A
LITTLE UP IN THE AIR RIGHT NOW...WHICH IS LEADING TO LOW FORECASTER
CONFIDENCE FOR THE FLOOD THREAT ON MONDAY (AND EVEN INTO TUESDAY).

BETWEEN TUESDAY AND THURSDAY MODELS ARE FINALLY FORECASTING A STRONG
MID LEVEL WAVE IN NORTHWESTERLY FLOW TO KICK THE REMNANTS OF RITA
OFF TO THE WEST. WHATS MORE...THE SAME SERIES OF SYSTEMS SHOULD
FINALLY BRING SOME SORT OF COLD FRONT DOWN INTO THE CWA BY THE END
OF THE WORK WEEK. CONFIDENCE IS NOT EXTREMELY HIGH THAT ANY COLD
FRONT WILL BRING A LASTING CHANGE IN THE WEATHER...BUT EVEN A
TEMPORARY TASTE OF EARLY FALL WOULD BE NICE. STAY TUNED. /BB/
&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  81  73  82 /  40  90  80  90
MERIDIAN      72  82  72  84 /  30  90  70  90

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH FROM MIDNIGHT SATURDAY TO 7 PM SUNDAY FOR
     MSZ053-MSZ059-MSZ060-MSZ061.

     WIND ADVISORY FROM MIDNIGHT SATURDAY TO 8 PM SATURDAY FOR MSZ047-
     MSZ053-MSZ059-MSZ060-MSZ061-MSZ062.

LA...FLASH FLOOD WATCH FROM MIDNIGHT SATURDAY TO 7 PM SUNDAY FOR
     LAZ007-LAZ008-LAZ009-LAZ015-LAZ016-LAZ023-LAZ024-LAZ025-
     LAZ026.

     WIND ADVISORY FROM MIDNIGHT SATURDAY TO 8 PM SATURDAY FOR LAZ007-
     LAZ008-LAZ009-LAZ015-LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.

AR...NONE.
&&

07/50
Hazardous weather outlook, Sep 23, 4:19 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
419 PM CDT FRI SEP 23 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
242119-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
419 PM CDT FRI SEP 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
AS THE OUTER RAIN BANDS OF RITA MOVE INLAND ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE FOR PORTIONS OF NORTHEAST
LOUISIANA AND SOUTH MISSISSIPPI. THE AREA OF GREATEST CONCERN
WILL REMAIN ALONG AND SOUTH OF THE HIGHWAY 84 CORRIDOR TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER
THE REGION. AS HURRICANE RITA GET CLOSER TO THE COAST...THE UPPER
LEVEL
WINDS WILL INCREASE...LEADING TO A BETTER CHANCE OF SEVERE
STORMS.
THE MAIN RISK WITH ANY STORMS THAT DEVELOP WILL BE STRONG WINDS.
HOWEVER ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

WITH RITA EXPECTED TO MAKE LANDFALL OVERNIGHT...THE RISK OF
SEVERE STORMS WILL SPREAD INTO PORTIONS OF CENTRAL MISSISSIPPI
AND NORTHEAST LOUISIANA AROUND DAYBREAK SATURDAY. THE RISK OF
STRONG THUNDERSTORM WINDS TO 60 MPH AND ISOLATED TORNADOES WILL
SHIFT TO AREAS ALONG AND SOUTH OF A LINE FROM WINNSBORO TO
HAZLEHURST TO HATTIESBURG.

BY SATURDAY...ISOLATED SEVERE STORMS WILL BE POSSIBLE FOR MOST OF
THE OUTLOOK AREA. AS HURRICANE RITA MOVES ON SHORE AND BEGINS TO
TRACK NORTH...SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND PORTIONS OF WEST CENTRAL
MISSISSIPPI. AREAS FROM GREENVILLE TO JACKSON TO HATTIESBURG MAY
SEE  STRONG WINDS TO 60 MPH...OCCASIONAL LIGHTNING...PERIODS OF
HEAVY RAIN AND ISOLATED TORNADOES THROUGH SATURDAY AFTERNOON.

STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH SATURDAY NIGHT FOR
THE REST OF THE AREA...WHERE WIND GUSTS TO 50 MPH...OCCASIONAL
LIGHTING AND PERIODS OF HEAVY RAINFALL CAN BE EXPECTED.

...FLOODING...
ALTHOUGH HEAVY RAINFALL WILL BE POSSIBLE FOR THE ENTIRE OUTLOOK
AREA...IT MORE LIKELY TO OCCUR OVER THE SOUTHERN AND WESTERN
SECTIONS AREA. WITH PLENTY OF TROPICAL MOISTURE FLOWING INTO THE
REGION...PERIODS OF HEAVY RAIN CAN BE EXPECTED AS RAIN BANDS FROM
HURRICANE RITA MOVE INTO THE AREA. RAINFALL TOTALS FROM FRIDAY
NIGHT THROUGH SUNDAY MAY APPROACH 2 TO 4 INCHES WITH HIGHER
AMOUNTS POSSIBLE. PERIODS OF HEAVY RAIN IN SHORT PERIODS OF TIME
ALONG WITH SHOWERS AND THUNDERSTORMS MOVING OVER THE SAME AREAS
MAY LEAD TO RAPID RUN OFF AND FLASH FLOODING. A FLASH FLOOD WATCH
HAS BEEN ISSUED FOR LOCATIONS ALONG AND WEST OF A LINE FROM
BASTROP TO CLAYTON LOUISIANA TO BUDE MISSISSIPPI.

HEAVY RAIN AND PONDING CAN BE EXPECTED FOR THE REST OF THE AREA.
RAINFALL AMOUNTS FROM 1 TO 3 INCHES WILL BE POSSIBLE...CAUSING
WATER TO ACCUMULATE ON ROADWAYS AND IN OTHER LOW LYING AREAS.

...NON PRECIPITATION...
WINDS WILL INCREASE TONIGHT FOR PORTIONS OF SOUTH MISSISSIPPI AND
EAST LOUISIANA. SUSTAINED WINDS NEAR 20 MPH WITH GUSTS TO 30 MPH
CAN BE EXPECTED TONIGHT. AS HURRICANE RITA MOVES INLAND...STRONG
WILL
SPREAD NORTH AND EAST INTO NORTHEAST LOUISIANA AND CENTRAL
MISSISSIPPI. BY SATURDAY MORNING SUSTAINED WINDS NEAR 25 MPH WITH
GUSTS TO 50 MPH CAN BE EXPECTED FOR AREAS ALONG AND WEST OF LINE
FROM BASTROP LOUISIANA TO VICKSBURG MISSISSIPPI TO BROOKHAVEN.
SUSTAINED WINDS FROM 15 TO 25 TO GUSTS TO 35 MPH WILL BE POSSIBLE
FOR AREAS ALONG AND WEST OF A LINE FROM CLEVELAND TO JACKSON TO
HATTIESBURG THROUGH SATURDAY AFTERNOON.

...FIRE DANGER...
FIRE DANGER REMAINS HIGH FOR MUCH OF THE OUTLOOK AREA.
HOWEVER...THE GREATEST AREAS OF CONCERN REMAIN OVER SOUTH AND
EAST MISSISSIPPI. BURN BANS REMAIN IN EFFECT FOR MOST AREAS SOUTH
OF INTERSTATE 20 AND EAST OF INTERSTATE 55. THE MISSISSIPPI
FORESTRY COMMISSION URGES EXTREME CAUTION...EVEN FOR AREAS WHERE
BURN BANS ARE NOT IN EFFECT.
THE FIRE DANGER WILL LIKELY DECREASE OVER WEEKEND...WITH
WIDESPREAD RAINFALL EXPECTED TONIGHT THROUGH SUNDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

...DAYS TWO AND THREE...SATURDAY NIGHT THROUGH MONDAY NIGHT...
THE RISK OF SEVERE STORMS WILL CONTINUE SATURDAY NIGHT AND INTO
SUNDAY...AS SPIRAL BANDS FROM HURRICANE RITA MOVE ACROSS THE
FORECAST AREA. SEVERE DOWNBURST WINDS FROM 60 TO 65 MPH WILL BE
POSSIBLE ALONG WITH ISOLATED TORNADOES.

HEAVY RAINFALL WILL COVER MOST OF THE OUTLOOK AREA BY SATURDAY
NIGHT AND PERSIST THROUGH MONDAY MORNING. TOTAL RAINFALL AMOUNTS
OF 4 TO 8 INCHES WILL BE POSSIBLE OVER NORTHEAST LOUISIANA AND
SOUTHWEST MISSISSIPPI BY MONDAY MORNING.

BURN BANS WILL CONTINUE INTO THE WEEKEND. RAINFALL WILL NOT BE AS
WIDESPREAD FOR PORTIONS OF NORTHEAST MISSISSIPPI...SO THE FIRE
DANGER RISKS WILL CONTINUE. INCREASED WINDS SPEEDS AND OCCASIONAL
LIGHTNING FROM THUNDERSTORMS WILL ONLY INCREASE THE WILDFIRE
POTENTIAL.

...DAYS FOUR THROUGH SEVEN...MONDAY NIGHT THROUGH FRIDAY...
THE REMNANTS OF HURRICANE RITA WILL CONTINUE TO HANG AROUND THE
REGION THROUGH THE FIRST PART OF THE WORK WEEK...PRODUCING
INTERMITTENT AND OCCASIONALLY HEAVY RAIN OVER PORTIONS OF THE
FORECAST AREA. ADDITIONAL RAIN AMOUNTS DURING THIS TIME OF A FEW
INCHES ARE POSSIBLE IN ISOLATED SPOTS...WHICH COULD EXACERBATE
ANY MINOR FLOODING PROBLEMS WHICH MAY OCCUR OVER THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...AMATEUR RADIO OPERATORS
AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED THROUGH THE
WEEKEND...ESPECIALLY FOR THE WESTERN AND SOUTHERN PORTIONS OF THE
OUTLOOK AREA. OTHERWISE...ACTIVATION SHOULD NOT BE NEEDED THROUGH
NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Sep 23, 4:15 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
415 PM CDT FRI SEP 23 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
240300-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
415 PM CDT FRI SEP 23 2005

...EFFECTS OF HURRICANE RITA TO LAST THROUGH THE WEEKEND...

HURRICANE RITA IS CURRENTLY A DANGEROUS CATEGORY THREE HURRICANE
MOVING NORTHWEST OVER THE NORTHWESTERN GULF OF MEXICO WITH MAXIMUM
SUSTAINED WINDS NEAR 125 MPH. THIS POWERFUL STORM IS STILL FORECAST
TO MAKE LANDFALL NEAR THE SABINE RIVER ALONG THE TEXAS AND LOUISIANA
STATE LINE EARLY SATURDAY MORNING.

WEATHER CONDITIONS ARE BEGINNING TO DETERIORATE THIS AFTERNOON
IN THE AREA ALONG AND SOUTH OF HIGHWAY 84...WHERE RAIN BANDS
CONTAINING WIND GUSTS OF 25 TO 35 MPH ARE MOVING IN FROM THE SOUTH.
ISOLATED TORNADOES WILL BE POSSIBLE WITH THESE RAIN BANDS...
ESPECIALLY THIS EVENING. WIND...RAIN...AND THE RISK FOR TORNADOES
WILL INCREASE ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND MUCH OF CENTRAL MISSISSIPPI TONIGHT AND SATURDAY.

AT THIS TIME...LOCATIONS ALONG AND SOUTHWEST OF A LINE FROM LAKE
PROVIDENCE LOUISIANA TO BROOKHAVEN MISSISSIPPI ARE EXPECTED TO
EXPERIENCE THE GREATEST WIND AND THE GREATEST POTENTIAL FOR
TORNADOES. IN THIS AREA...WIND GUSTS COULD EXCEED TROPICAL STORM
FORCE...GREATER THAN 39 MPH LATE TONIGHT AND SATURDAY. ALSO...
A FLASH FLOOD WATCH IS IN EFFECT THIS WEEKEND FOR NORTHEAST LOUISIANA
AND PORTIONS OF SOUTHWEST MISSISSIPPI WHERE STORM TOTAL RAINFALL OF 4
TO 8 INCHES WILL BE POSSIBLE. FARTHER EAST...IN THE GREENVILLE TO
JACKSON TO HATTIESBURG AND LAUREL AREAS...HEAVY RAINFALL OF ONE TO
THREE INCHES AND WIND GUSTS UP TO TROPICAL STORM FORCE WILL BE
POSSIBLE THIS WEEKEND. THERE WILL BE A RISK FOR TORNADOES IN THIS
AREA AS WELL.

HURRICANE RITA WILL SLOW DOWN AND WEAKEN QUICKLY AFTER MOVING
INLAND ACROSS SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. STEERING
CURRENTS WILL BECOME VERY WEAK...AND THERE IS MUCH UNCERTAINTY IN
FORECASTING THE STORMS PATH ONCE OVER LAND. SOME GUIDANCE
SUGGESTS THE POSSIBILITY THAT IT WILL DRIFT SLOWLY NORTHEAST INTO
NORTH LOUISIANA AND MEANDER AROUND FOR A FEW DAYS. IF THIS WERE TO
OCCUR...EVEN HEAVIER RAINFALL AMOUNTS THAN ADVERTISED COULD ADD
UP OVER WESTERN PORTIONS OF THE FORECAST AREA.

MANY TREES AND LARGE LIMBS WERE WEAKENED DURING HURRICANE KATRINA AND
THEY ARE MORE SUSCEPTIBLE TO FALLING IN 30 TO 40 MPH WINDS. SO
PERSONS IN EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND
CENTRAL MISSISSIPPI SHOULD BE PREPARED FOR THE POSSIBILITY OF POWER
OUTAGES. CHECK YOUR STOCK OF CANNED FOODS...FIRST AID SUPPLIES...
DRINKING WATER AND PRESCRIPTION DRUGS.

GET A WEATHER RADIO WITH BATTERY BACKUP...ITS YOUR MOST RELIABLE
SOURCE FOR WEATHER WARNINGS AND INFORMATION. STAY TUNED FOR UPDATES
AND WARNINGS AS THIS WEATHER EPISODE UNFOLDS.

EC/LM
Special weather statement, Sep 23, 4:52 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
452 PM CDT FRI SEP 23 2005

MSZ064>066-072>074-232245-
COVINGTON-FORREST-JEFFERSON DAVIS-JONES-LAMAR-MARION-
452 PM CDT FRI SEP 23 2005

...SQUALLS BEGINNING TO AFFECT THE PINE BELT REGION...

AT 445 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
OUTER BAND OF RAIN AND EMBEDDED SQUALLS ASSOCIATED WITH
HURRICANE RITA MOVING RAPIDLY NORTHWEST ACROSS SOUTHEAST MISSISSIPPI.
THE MOST INTENSE SQUALLS WERE OVER SOUTHWEST LAMAR COUNTY...WITH
ANOTHER SQUALL MOVING INTO NORTHERN FORREST COUNTY.

THE STRONGEST SQUALLS WILL PRODUCE VERY HEAVY RAINFALL AND WIND
GUSTS OF 40 TO 50 MPH. THIS COULD DOWN A FEW TREES AND POWERLINES.
ADDITIONALLY...CONDITIONS ARE BECOMING INCREASING FAVORABLE FOR A
FEW TORNADOES ACROSS SOUTHEAST MISSISSIPPI THIS EVENING. SQUALLS
ASSOCIATED WITH HURRICANES OFTEN PRODUCE TORNADOES RAPIDLY AND WITH
LITTLE OR NO WARNING. PEOPLE IN THIS AREA SHOULD BE PREPARED TO MOVE
TO SAFETY IF THREATENING WEATHER APPROACHES.

AEG

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 4:39 PM CDTWind AdvisoryJANAdams, Claiborne, Franklin, Jefferson, Lincoln, Warren36 hr

Nearby

Tornado Warnings in Mississippi, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.